Tornadoes · United States · Indiana · 2020

EF1 tornado, Lippe to St Joseph, Indiana, July 15, 2020

From Lippe to St Joseph, this EF1 tornado ran 4.3 miles across Posey and Vanderburgh counties on July 15, 2020, touching down at 11:40 PM CDT and reaching 80 yards wide. It killed nobody, and did $95,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 15, 2020
Touchdown
11:40 PM CDT (04:40 UTC)
Lifted
11:48 PM CDT (04:48 UTC)
On the ground
8 minutes
Path length
4.3 miles (7.0 km)
Path width
80 yards (73 m)
Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
$10,000
Counties
Posey and Vanderburgh counties
Touchdown point
38.012, -87.740
Lift-off point
38.040, -87.670
Record number
2007152240-01

The damage survey

10 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • Corn blown down in strongly convergent pattern
  • Strong cross wind component to damage

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of strong to severe thunderstorms moved into southwest Indiana during the late evening. A 500 mb disturbance over northern Missouri moved east into west central Illinois during the evening. An outflow boundary from morning storms was the focus for thunderstorm development in east central Missouri. These storms propagated east-southeast across southern Illinois into southwest Indiana by late in the evening, fed by a very warm and moist southwest wind flow. Moderately strong winds aloft associated with the upper level disturbance contributed to an isolated tornadic storm.

The tornado damage was mainly to trees and power lines. A couple houses lost some shingles and fascia. At least one vehicle was damaged by a fallen tree. Corn was blown down in a strongly convergent pattern. There was a strong cross-wind component to the snapped and uprooted trees. Estimated maximum wind speeds were near 95 mph. Survey findings were compiled from drone footage and data provided by the Evansville-Vanderburgh and Posey County emergency management agencies in conjunction with NWS data. The tornado path continued into Vanderburgh County.

The tornado entered from Posey County. The tornado damage was mainly to trees and power lines. A couple houses lost some shingles and fascia. Estimated maximum wind speeds were near 95 mph. Survey findings were compiled from drone footage and data provided by the Evansville-Vanderburgh and Posey County emergency management agencies in conjunction with NWS data. The tornado path ended near Route 66 at the University Parkway.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Jul 15, 7:15 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 15, 7:15 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
715 PM CDT Wed Jul 15 2020

.UPDATE...
Issued at 715 PM CDT Wed Jul 15 2020

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 301 PM CDT Wed Jul 15 2020

Main issue in the short term is with the potential for severe
thunderstorms this evening and also some possibility for very heavy
rain causing localized flash flooding.

A shortwave disturbance is moving across northern Missouri this
afternoon and will translate eastward into the southern Great Lakes
overnight. At the same time, a cold front will progress
southeastward into our region tonight into tomorrow.

The remnants of an MCV over northwest MO has started to initiate
convection out ahead of it in central MO as of 2 PM. The majority of
CAMs indicate a bowing segment/linear mode of sorts pushing into our
far northwest (Perryville to Mount Vernon IL) around 23-01z. Given
30-35 knots of bulk shear, plentiful instability (MLCAPE of 3000
J/kg), and abundant low level moisture (dew points into the mid
70s), the environment is supportive of a severe storm risk. How
far east and southward the line of convection makes it before
decreasing in strength is in question, but will likely see a
diminishing trend in the severe threat by 03-04z. Considering the
linear mode of convection, damaging winds are expected to be the
main threat this evening, although an isolated tornado or large
hail can't be ruled out.

There is a concern for localized flash flooding as well, given
extremely high precipitable water values of 2 to 2.4 inches forecast
to spread into our region. Any training of convection could easily
produce some amounts of 2 inches or greater in a short period of
time. This potential is greatest up near the I-64 corridor in
southern Illinois, and possibly into southwest Indiana.

The cold front is now expected to make it through the majority of
the region on Thursday, with model guidance indicating a mostly dry
day cross much of the region. However, for collaboration purposes
have left in a slight chance for PoPs mainly during the afternoon
hours, with slightly higher chances in southern portions of KY
closer to the boundary.

Heat index values have reached the 100 to 108 threshold across the
western half of the region this afternoon, providing a very
uncomfortable afternoon. After a very warm night with temperatures
in the mid 70s in most locations, tomorrow looks to be somewhat
cooler. Latest guidance has reduced high temperatures to the upper
80s to around 90. Those readings combined with dewpoints in the low
to mid 70s, will still push heat index readings into the 95 to 105
range.

.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CDT Wed Jul 15 2020

A frontal boundary in the middle Mississippi and lower Ohio valleys
on Friday will keep good chances of showers and thunderstorms across
our region Friday.  As this front slips a little farther south and
basically washes out, convective activity should fizzle out for the
evening hours.  By late Friday night, a weak mid level wave could
initiate a few showers and storms in our far north counties, then
daytime heating will increase chances and spread them west to along
the Mississippi River.  Loss of heating will give us dry conditions
Saturday night, then small chances will return to our far eastern
counties for Sunday during the daylight hours.

Another frontal boundary will be sinking south on Monday, bringing
back decent chances of showers and thunderstorms Monday into
Wednesday.  Increasing chances will slide south each day, with the
best chances expected with daytime heating.  Although overall timing
is not certain, confidence in an overall unsettled pattern is pretty
good.

Heat and humidity will remain an issue with our region in a
persistent southerly flow.  Dew points will remain in the lower to
middle 70s through the extended, with highs each day generally in
the lower to middle 90s.

&&

.AVIATION...
Issued at 715 PM CDT Wed Jul 15 2020

A line of showers and tstms will affect parts of the region this
evening, including mainly the KMVN and KCGI TAF sites. The line was
already showing some signs of weakening as far as severe weather is
concerned, but some airports can still be affected by lightning,
gusty winds, and brief heavy rainfall this evening. KMVN TAF site
will be affected the earliest (at the start of the 00Z TAF period),
then possibly KCGI by mid evening. In the late evening, remaining
activity will probably be just showers moving across the Wabash
valley (affecting KEVV). A wind shift to the west or northwest is
forecast for early Thu, and along with this will be an MVFR cloud
deck covering most of the northern half of the region, peaking mid-
morning Thu and improving into the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, Jul 15, 3:36 PM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 PM CDT Wed Jul 15 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 PM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to move into southern Illinois and
parts of southeast Missouri this evening, then possibly across
the remainder of our region tonight. The highest risk of severe
storms is north and west of a Cape Girardeau Missouri to
Evansville Indiana line. A few storms may contain large hail and
damaging winds. A tornado or two cannot be ruled out. Very heavy
rainfall may produce isolated flash flooding.

Prior to the arrival of thunderstorms, heat indices will top out
between 100 and locally up to 110 late this afternoon across
southeast Missouri, southwest Illinois, and far western Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values will range from 100 to 105 across portions of
southeast Missouri and western Kentucky on Thursday afternoon,
and then across the entire area Friday through Tuesday.

Expect daily thunderstorm chances Thursday through Tuesday,
focused primarily during the heat of the afternoon, with heavy
rain and lightning the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested this evening.

In the hours before

Local storm report, Jul 15, 9:24 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
07/15/2020                   PERRY              IL   TRAINED SPOTTER

            AT LEAST ONE UNDERPASS AND A FEW ROADS
            FLOODED IN PINCKNEYVILLE, IL BARRICADES HAVE
            BEEN PUT UP. BEAUCOUP CREEK WAS OUT OF ITS
            BANKS.

&&

DLL
Local storm report, Jul 15, 9:28 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
928 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     4 ESE AVA               37.87N 89.43W
07/15/2020  E70 MPH          JACKSON            IL   TRAINED SPOTTER

            POSSIBLE RAIN-WRAPPED TORNADO BETWEEN AVA
            AND MURPHYSBORO.

&&

DLL
Special weather statement, Jul 15, 10:07 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
1007 PM CDT Wed Jul 15 2020

MOZ086-087-110-111-160345-
Stoddard MO-Bollinger MO-Cape Girardeau MO-Scott MO-
1007 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOLLINGER...
NORTHWESTERN SCOTT...NORTHEASTERN STODDARD AND SOUTHWESTERN CAPE
GIRARDEAU COUNTIES UNTIL 1045 PM CDT...

At 1007 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gordonville to 7 miles southwest of
Leopold. Movement was southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Scott City, Chaffee, Advance, Oran, Kelso, Bell City, Delta,
Gordonville, Dutchtown, Leopold, Whitewater and Allenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Missouri.

LAT...LON 3717 8948 3697 8980 3720 9010 3738 8975
TIME...MOT...LOC 0307Z 303DEG 26KT 3731 8974 3718 9002

SP
Special weather statement, Jul 15, 10:19 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
1019 PM CDT Wed Jul 15 2020

ILZ085-086-089-090-160400-
Saline IL-Pope IL-Johnson IL-Williamson IL-
1019 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR POPE...EASTERN JOHNSON...
SOUTHEASTERN WILLIAMSON AND SALINE COUNTIES UNTIL 1100 PM CDT...

At 1019 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pittsburg to near Creal Springs to 7 miles
northeast of Vienna to near New Columbia. Movement was east at 45
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Harrisburg, Eldorado, Golconda, Carrier Mills, Dixon Springs,
Stonefort, New Burnside, Eddyville, Muddy and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southern
Illinois.

LAT...LON 3760 8838 3760 8841 3743 8841 3741 8845
      3739 8847 3735 8848 3733 8850 3734 8890
      3733 8892 3746 8885 3758 8882 3777 8886
      3783 8837
TIME...MOT...LOC 0319Z 266DEG 38KT 3774 8876 3761 8874 3748 8879 3733
8886

SP
Special weather statement, Jul 15, 11:11 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
1111 PM CDT Wed Jul 15 2020

ILZ083-160445-
White IL-
1111 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE COUNTY UNTIL
1145 PM CDT...

At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crossville, or near Carmi, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Grayville, Crossville and Phillipstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3825 8798 3820 8798 3817 8793 3816 8793
      3817 8791 3816 8791 3813 8795 3813 8797
      3811 8798 3809 8810 3817 8821 3826 8809
      3826 8799
TIME...MOT...LOC 0411Z 243DEG 18KT 3815 8812

ATL
Special weather statement, Jul 15, 11:36 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
1136 PM CDT Wed Jul 15 2020

INZ085-086-KYZ014-018-160515-
Posey IN-Vanderburgh IN-Henderson KY-Union KY-
1136 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR VANDERBURGH...POSEY...HENDERSON
AND NORTHEASTERN UNION COUNTIES UNTIL 1215 AM CDT...

At 1135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Poseyville to Morganfield. Movement was
east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Evansville, Henderson, Mount Vernon, Morganfield, Melody Hill,
Breckinridge Center, Darmstadt, Poseyville, Uniontown, Corydon,
Cynthiana, Blairsville, Kasson and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3820 8769 3817 8769 3817 8747 3804 8747
      3803 8745 3794 8745 3771 8747 3764 8773
      3766 8800 3818 8790 3820 8779
TIME...MOT...LOC 0435Z 247DEG 36KT 3815 8781 3767 8792

ATL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

4.7 hours before the tornado, 232 km from the path. July 16, 2020.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -66850, lifted condensation level 2017 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-07-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -31 square meters per square second, 0 to 6 km bulk shear 5 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-66850 J/kg
Surface CAPE
783 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
5 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

Evansville (EVV), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Evansville,IN radar (KVWX), 26 km away, was scanning. The volume nearest the touchdown began at 04:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of July 15, 2020

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 151:37 PM CDTUnratedTazewell, IL0.110
July 151:45 PM CDTUnratedTazewell, IL0.110
July 154:04 PM CDTUnratedMcLean, IL0.210
July 154:28 PM CDTEF0Morgan, IL4.150$20,000
July 154:47 PM CDTUnratedMacoupin, IL0.115
July 154:58 PM CDTEF0Montgomery, IL3.275
July 155:05 PM CDTEF0Montgomery, IL0.650
July 155:18 PM CDTEF0Sangamon, IL4.5300
July 156:03 PM MDTEF0Socorro, NM0.330

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.